Substance Use

Oxycodone Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

Zinnia Healing

What You Need to Know About Oxycodone Overdose

Oxycodone is a prescription medication used to treat severe pain. It’s a semi-synthetic opioid that’s similar to codeine and morphine. Oxycodone is available as an immediate-release or extended-release drug with the brand names Tylox, Percodan, and OxyContin. Oxycodone can be highly addictive, and people who use it may quickly develop a tolerance to it. This means they’ll need to take larger and larger doses to get the same effect.

When it comes to addiction, there is no one-size-fits-all solution. However, at Zinnia Healing, we offer a comprehensive approach that can help people struggling with oxycodone addiction overcome their disease and build a foundation for long-term recovery. Our evidence-based program includes detoxification, individual and group therapy, and medication-assisted treatment. We also place a strong emphasis on education, providing our clients with the information they need to make informed decisions about their recovery. For assistance, call our helpline 24/7 at (855) 430-9439.

Can You Overdose on Oxycodone?

Yes, as with other prescription opioids, you can overdose on oxycodone. According to the National Institute on Drug Abuse (NIDA), people who abuse oxycodone may start crushing and snorting it or dissolving it in water and injecting it. These methods increase the risk of overdose because they deliver a large amount of the drug directly into the bloodstream. 

What to Do in An Emergency?

If you suspect someone close to you is overdosing on oxycodone, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for an Oxycodone Overdose?

If you suspect that someone has overdosed on oxycodone, it is essential to call 911 immediately. The best way to treat an opioid overdose is with the anti-overdose medication naloxone, which can reverse the effects of opioids like oxycodone. Naloxone is available as a nasal spray or injectable. In most states, it can be administered by laypeople in an emergency.

However, it is essential to remember that naloxone is not a cure-all. It will only work if administered within a certain timeframe after the person has taken oxycodone. In addition, people who have overdosed on oxycodone may also require additional emergency room treatment, such as oxygen therapy or artificial ventilation. 

Is an Oxycodone Overdose Dangerous?

Overdosing on oxycodone is a very serious matter. While the drug is designed to help relieve severe and chronic pain, taking too much of it can be dangerous. An overdose can lead to brain damage and even death.

How Much Oxycodone Does It Take To Overdose?

The amount of oxycodone it takes to cause an overdose varies from person to person, and it depends on factors such as individual weight, height, and tolerance to the drug. However, the Centers for Disease Control and Prevention (CDC) states that taking more than 20-50 morphine milligram equivalents (MME) per day can increase the risk of overdose. 

What Are the Signs and Symptoms of an Oxycodone Overdose?

Symptoms of an oxycodone overdose may include:

  • Slow heart rate
  • Shallow breathing
  • Seizures
  • Loss of consciousness or coma 

Other Oxycodone Side Effect Complications?

While oxycodone is effective at alleviating pain, it can also have many adverse side effects, including:

  • Constipation
  • Nausea and vomiting
  • Drowsiness and confusion

Withdrawal symptoms include:

  • Anxiety
  • Agitation
  • Diarrhea
  • Muscle aches
  • Sweating
  • Tearfulness
  • Yawning
  • Abdominal cramps
  • Insomnia
  • Nausea and vomiting
  • Paranoia

Overcoming an oxycodone addiction can be a long and difficult road. However, at Zinnia Healing, we offer a unique approach that can help people get their lives back on track. Our treatment programs are based on the latest substance abuse research and focus on assisting people in developing new coping skills and building a support network. For support, call our helpline 24/7 at (855) 430-9439. We work with most healthcare providers.

What Increases The Risk of an Oxycodone Overdose?

The most common cause of an oxycodone overdose is taking too much of the drug at once.

Other risk factors include mixing oxycodone with alcohol or other drugs such as fentanyl, having a medical condition that affects how the body metabolizes the drug, and taking oxycodone for an extended period. 

Why Does an Oxycodone Overdose Occur?

There are many reasons why an oxycodone overdose may occur.

  1. The drug can be incredibly addictive, and people who misuse it may take extremely high doses because they have built up a tolerance.
  2. Oxycodone is often mixed with other drugs or alcohol, increasing the risk of overdose.
  3. People may accidentally take too much oxycodone if they do not properly understand how to use the medication.

How to Tell If Someone Is on Oxycodone?

One of the most common signs of oxycodone abuse is changes in mood or behavior. People who abuse oxycodone may seem irritable, withdrawn, or secretive. They may also have sudden changes in their sleep patterns or eating habits.

Another sign of oxycodone abuse is changes in physical appearance. People misusing this drug may lose weight, have unusual bruises or marks on their bodies, or wear long-sleeved shirts even in warm weather to cover up needle marks.

People abusing oxycodone may have slurred speech, constricted pupils, or seek out new sources of the drug when their usual supply runs out.

Why Would Someone Take Oxycodone?

Because it can be addictive, oxycodone is usually only prescribed for short-term use. However, there are some legitimate reasons why someone might take oxycodone. For example, if they have been in a serious accident or have undergone surgery, they may need it for pain relief. Oxycodone can also relieve pain from cancer or other chronic conditions. 

People who use oxycodone recreationally do so because it produces a feeling of euphoria. Oxycodone users may also feel relaxed and calm. Some people use oxycodone to self-medicate mental health conditions such as anxiety or depression.

How to Help Someone With an Oxycodone Use Disorder?

Here’s how to help friends and family members with an oxycodone use disorder:

  1. It’s important to understand that opioid addiction is a disease, not a choice. This means that the person struggling with addiction is not solely responsible for their condition.
  2. Avoid enabling addictive behavior. For example, don’t provide the individual with money or access to drugs. Instead, you should provide them with resources and support to get treatment.
  3. Don’t be afraid to seek medical attention. Addiction is a complex disease and often requires the help of a trained professional to overcome it. If you or someone you know is struggling with an oxycodone use disorder, don’t hesitate to reach out for help.

For those struggling with oxycodone addiction and opioid use disorder, Zinnia Healing can offer a new way forward. Zinnia Healing is a unique rehabilitation center that specializes in helping people overcome drug abuse, including oxycodone addiction. The team at Zinnia Healing understands the challenges of overcoming oxycodone addiction and is committed to helping people achieve lasting recovery. If you or someone you know is struggling with addiction, please call our helpline 24/7 at (855) 430-9439.